Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 191, NWS Dodge City, KS

June 25, 2013Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 25, 2013, 9:42 PM CDT for Pratt County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2013, 9:42 PM CDT (02:42 UTC)
Expired
Jun 25, 2013, 10:30 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pratt County, KS

The radar

The Wichita radar (KICT), 94 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4149 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS53 KDDC 260242
SVRDDC
KSC151-260330-
/O.NEW.KDDC.SV.W.0191.130626T0242Z-130626T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
942 PM CDT TUE JUN 25 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PRATT COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1030 PM CDT

* AT 938 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  CUNNINGHAM...AND MOVING SOUTH AT 5 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CAIRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3751 9846 3752 9863 3776 9856 3774 9846
      3756 9845
TIME...MOT...LOC 0242Z 004DEG 3KT 3767 9846

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
2 follow-up statements
205 
WWUS53 KDDC 260306
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 PM CDT TUE JUN 25 2013

KSC151-260330-
/O.CON.KDDC.SV.W.0191.000000T0000Z-130626T0330Z/
PRATT KS-
1006 PM CDT TUE JUN 25 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
PRATT COUNTY UNTIL 1030 PM CDT...

AT 1002 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CUNNINGHAM...
AND MOVING SOUTH AT 5 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CAIRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3751 9846 3752 9863 3774 9855 3773 9850
      3773 9846 3756 9845
TIME...MOT...LOC 0306Z 004DEG 3KT 3765 9846

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
513 
WWUS53 KDDC 260314
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1014 PM CDT TUE JUN 25 2013

KSC151-260324-
/O.CAN.KDDC.SV.W.0191.000000T0000Z-130626T0330Z/
PRATT KS-
1014 PM CDT TUE JUN 25 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PRATT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

LAT...LON 3751 9846 3752 9863 3774 9855 3773 9850
      3773 9846 3756 9845
TIME...MOT...LOC 0314Z 004DEG 3KT 3764 9846

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:00 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 25, 6:00 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT TUE JUN 25 2013

...UPDATE TO AVIATION FOR 00Z TAFS...

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 348 PM CDT TUE JUN 25 2013

THE SHORTWAVE TROUGH THAT APPROACHED LAST NIGHT AND HELPED TRIGGER THE
THUNDERSTORMS OVER DODGE CITY WAS ADVANCING INTO CENTRAL AND EASTERN
KANSAS THIS AFTERNOON. THE ASSOCIATED, VERY WEAK COLD FRONT HAD
PUSHED SOUTHEASTWARD THROUGH DODGE CITY, BUT WAS SLOWING AS DAYTIME
HEATING LOWERED SURFACE PRESSURES ON THE HIGH PLAINS. THE AIR BEHIND
THIS FRONT HAS WARMED ADIABATICALLY AS IT MOVED ACROSS THE ROCKIES AND
REALLY LOST ITS STRONGER FRONTAL CHARACTERISTICS. LIGHT NORTHEAST WINDS
AND CLEAR SKIES TONIGHT WILL ALLOW TEMPERATURES TO FALL INTO THE 60S;
BUT VERY WARM AIR RIGHT ABOVE THE SURFACE AND 5 TO 8 MPH WINDS
(SUPPLYING SOME MIXING) MAY PREVENT TEMPERATURES FROM REALLY BOTTOMING
OUT IN THE 50S. ALSO, SOME ADVECTION OF LOW LEVEL MOISTURE BACK TO THE
WEST ON THE COOL SIDE OF THE STALLED OUT FRONT WILL PREVENT TEMPERATURES
FROM FALLING MORE.

THE AFOREMENTIONED FRONT WILL PUSH FARTHER SOUTH ON WEDNESDAY, WITH
EASTERLY WINDS ACROSS SOUTHWEST KANSAS ON THE NORTH SIDE OF THE
FRONT. TEMPERATURES ARE STILL ADVERTISED BY THE ECMWF AND NAM TO
REACH BETWEEN 101 AND 104 DEGREES; AND I SEE NO REASON TO DEVIATE FROM
THESE NUMBERS DESPITE THE UPSLOPE EASTERLY WINDS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 259 PM CDT TUE JUN 25 2013

THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT IN SHOWING AN UPPER
LEVEL RIDGE GRADUALLY BECOMING MORE AMPLIFIED THROUGH THE REMAINDER
OF THIS WEEK WHILE A TROUGH DIGS INTO THE EASTERN HALF OF THE
COUNTRY. AS THE UPPER FLOW BECOMES MORE NORTHWESTERLY, A WEAK
FRONTAL BOUNDARY IS FORECAST TO MOVE SOUTH ACROSS WESTERN KANSAS
THURSDAY NIGHT. THE NAM AND ESPECIALLY THE GFS HAVE BEEN SHOWING
SOME PRECIPITATION DEVELOPING ALONG THE FRONT THURSDAY NIGHT. WHILE
SOME INSTABILITY IS INDICATED IN THE MODEL SOUNDINGS ESPECIALLY
TOWARD CENTRAL KANSAS, THERE IS SOME UNCERTAINTY AS TO WHETHER ANY
STORMS CAN FIRE ALONG THE FRONT UNDERNEATH SOME VERY WARM MID LEVEL
TEMPERATURES. FOR NOW WILL SHOW SOME SLIGHT CHANCE POPS OVER CENTRAL
AND SOUTH CENTRAL KANSAS THURSDAY NIGHT.  LOW LEVEL UPSLOPE FLOW
DEVELOPS BEHIND THE FRONT ON FRIDAY WITH SLIGHTLY COOLER DAYTIME
HIGH TEMPERATURES. BOTH THE GFS AND ECMWF ARE SUGGESTING THAT
THUNDERSTORMS WILL DEVELOP OVER THE EASTERN SLOPES OF COLORADO
FRIDAY AFTERNOON. WHILE THE MID/UPPER LEVEL FLOW IS NOT ALL THAT
STRONG, THE MODELS SPREAD THIS PRECIPITATION INTO WESTERN KANSAS
FRIDAY NIGHT.

UPPER FLOW OVER THE CENTRAL HIGH PLAINS BECOMES MORE MERIDIONAL WITH
TIME THROUGH THE WEEKEND. A STRONGER SHORTWAVE IS FORECAST TO DIG
SOUTH THROUGH THE MIDWEST AND PLAINS. THE MODELS ARE HINTING AT A
STRONGER COLD FRONT PUSHING SOUTH THROUGH KANSAS SOMETIME AROUND
SATURDAY AFTERNOON OR NIGHT. WILL CONTINUE THE TREND FROM THE
PREVIOUS FORECAST OF CARRYING SLIGHT CHANCE POPS ACROSS THE AREA
SATURDAY THROUGH SATURDAY NIGHT.

TEMPERATURES WILL BE RUNNING A LITTLE BELOW NORMAL BY THE FIRST OF
THE WEEK AS HIGHS WILL GENERALLY BE IN THE UPPER 80S TO LOW 90S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 600 PM CDT TUE JUN 25 2013

VFR CIGS EXPECTED THRU TAF PD. WINDS WILL BECOME LIGHT AND VARIABLE THROUGH
THE OVERNIGHT AND THEN NE/E TOMORROW WITH MAGNITUDES 8-11 KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67 103  72 103 /   0   0   0   0
GCK  65 103  70 103 /   0   0   0   0
EHA  66 102  70 102 /   0   0   0   0
LBL  66 103  72 103 /   0   0   0   0
HYS  68 102  72 102 /   0   0   0   0
P28  71 103  75 103 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...GERARD
AVIATION...SUGDEN
Hazardous weather outlook, Jun 25, 3:10 AM CDT, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
310 AM CDT TUE JUN 25 2013

KSZ030-031-043>046-061>066-074>081-084>090-261000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
310 AM CDT TUE JUN 25 2013 /210 AM MDT TUE JUN 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. IT IS TO
EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jun 25, 9:31 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
931 PM CDT TUE JUN 25 2013

KSZ081-260315-
PRATT-
931 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PRATT COUNTY...

AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CUNNINGHAM...OR 6 MILES NORTHEAST OF
CAIRO...MOVING SOUTH AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN PRATT COUNTY...INCLUDING THE CITY OF CAIRO...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3752 9862 3778 9857 3778 9846 3752 9846
TIME...MOT...LOC 0230Z 001DEG 4KT 3769 9846

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:31 PM CDTSpecial Weather StatementDDCPratt44 min
Jun 26, 3:28 PM CDTHeat AdvisoryDDCBarber, Clark, Comanche, Edwards, Kiowa, Pawnee and 2 more28 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.